Alert archive / Florida / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Miami, FL

February 19, 2015Broward County, Collier County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at Feb 19, 2015, 7:34 AM EST for Broward County, Collier County, Palm Beach County, Florida. It took effect at Feb 19, 2015, 9:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2015, 7:34 AM EST (12:34 UTC)
In effect from
Feb 19, 2015, 9:00 AM EST
Expired
Feb 19, 2015, 5:00 PM EST
In force
8 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 84 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-210 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WWUS82 KMFL 191234
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
734 AM EST THU FEB 19 2015

FLZ063-066>072-168-172-192045-
/O.NEW.KMFL.FW.W.0001.150219T1400Z-150219T2200Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-COASTAL PALM BEACH-
COASTAL BROWARD-
734 AM EST THU FEB 19 2015

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON FOR
HIGH ERC, WIND, AND LOW HUMIDITY FOR FIRE WEATHER ZONES
063...066...067...068... 069...070...071...072...168 AND 172...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* AFFECTED AREA...FIRE WEATHER ZONES 063...066...067...068... 
  069...070...071...072...168 AND 172. 

* WIND...15-20 MILES PER HOUR

* HUMIDITY...19-30 PERCENT

* ENERGY RELEASE COMPONENT (ERC)...28-33

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 5:54 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 19, 5:54 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
554 AM EST THU FEB 19 2015

.AVIATION...
GUSTY NORTHWESTERLY WINDS TO PREVAIL AT ALL SITES THROUGH THE DAY
UNDER CLEAR SKIES. WINDS SHOULD THEN SUBSIDE TO LESS THAN 10
KNOTS AFTER 00Z AT ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 332 AM EST THU FEB 19 2015/

..COLDEST AIR IN OVER 4 YEARS PREDICTED ACROSS SOUTH FL TONIGHT...

HIGHLIGHTS...
* FREEZE WARNING FOR MUCH OF SOUTH FL TONIGHT
* WIND CHILL ADVISORY FOR ALL OF SOUTH FL TONIGHT

DISCUSSION... ANOMALOUS TROUGH OVER THE EASTERN UNITED STATES IS
SENDING AN ARCTIC BLAST TO SOUTH FLORIDA. H85 TEMPERATURE ANOMALIES
ARE FORECAST TO BE SOME 4 STANDARD DEVIATIONS BELOW NORMAL. THE
19.00Z GFS RUN BRINGS THE H85 0C ISOTHERM TO MIAMI! THE ECMWF BRINGS
IT JUST SOUTH OF LAKE OKEECHOBEE. DURING THE COLD OUTBREAK OF DEC.
28, 2010 THE MIAMI SOUNDING REGISTERED AN H85 TEMP OF -0.3C.) IT
WILL BE INTERESTING TO SEE HOW COLD OUR SOUNDING GETS THIS EVENING.
EITHER WAY...THIS AIRMASS MEANS BUSINESS.

COLD AIR ADVECTION IS UNDERWAY WITH TEMPS MOST AREAS THIS MORNING
NOW INTO THE 40S WITH EVEN SOME UPPER 30S OVER THE INTERIOR
INCLUDING THE REDLAND OF MIAMI-DADE. WINDS HAVE BEEN RUNNING LOWER
THAN PREVIOUSLY FORECAST AND THIS IS THE CONCERN FOR TONIGHT. MODELS
OFTEN HAVE A HIGH BIAS WITH WIND SPEEDS IN THESE COLD AIRMASSES
HERE...AS WINDS DO TEND TO DECOUPLE. HIGHS TODAY ARE NOT FORECAST TO
REACH 60F EVEN DESPITE FULL LATE FEB SUNSHINE. DEWPOINTS WILL
PLUMMET AS THE MODIFIED ARCTIC AIRMASS (TRAJECTORY MODEL ANALYSIS
SHOWS IT ORIGINATING DIRECTLY FROM THE NORTH POLAR REGION) CONTINUES
TO SURGE DOWN THE STATE. DEWPOINTS WILL FALL INTO THE TEENS AND 20S
THIS AFTERNOON...VERY IMPRESSIVE FOR SOUTH FL!

UNFORTUNATELY THIS COLD, EXTREME DRY AIRMASS WILL SET THE STAGE FOR
WHAT LIKELY WILL BE THE COLDEST NIGHT IN OVER 4 YEARS FOR THE AREA
(SINCE DEC. 28, 2010). IN A CLOSE EXAMINATION OF ALL MODEL
GUIDANCE AVAILABLE, HAVE CHOSEN TO GO WITH A GFS-NAM BLEND. THIS
IS ON THE SLIGHTLY COLDER SIDE OF THE NUMERICAL GUIDANCE SPECTRUM.
THE REASON FOR GOING COLDER WAS THE ANOMALOUS NATURE OF THIS COLD
EVENT LATE IN THE WINTER SEASON ALONG WITH THE EXPECTATION THAT
WINDS WILL BE LIGHTER THAN SHOWN IN THE MODELS.

SO WITH THE EXTREMELY LOW DEWPOINTS, CLEAR SKY...WE WILL ARE
PRESENTED WITH RADIATIONAL COOLING CONCERNS...THOUGH PROBABLY NOT
EXCEPTIONAL AS THERE SHOULD BE ABOUT A 5 MPH BREEZE...PERHAPS 10
NEAR THE COASTS. STILL...THE EXPECTATION NOW IS FOR FREEZING
TEMPS TO OCCUR ACROSS MUCH OF SOUTH FL EXCEPT THE SE AREAS. GIVEN
THIS...HAVE ISSUED A FREEZE WARNING FOR ALL OF SOUTH FLORIDA WITH
THE EXCEPTION OF COASTAL PALM BEACH AND THE BROWARD AND MIAMI-DADE
METROPOLITAN AREAS. THE REDLAND OF MIAMI-DADE COUNTY DOES LIE
WITHIN THE FREEZE WARNING.

WINDS AROUND 5 MPH...PERHAPS 10 MPH NEAR THE COAST...WILL LEAD TO
WIND CHILL READINGS IN THE MID-UPPER 20S INTERIOR TO THE LOWER TO
MID 30S COASTS. A WIND CHILL ADVISORY IS IN EFFECT FOR ALL OF SOUTH
FL.

TEMPERATURES WILL MODERATE ON FRIDAY AND INTO THE WEEKEND AS THE
COLD HIGH SHIFTS EAST INTO THE ATLANTIC. WINDS WILL TURN SE AND
THERE COULD BE A FEW SHOWERS WITH THE MOISTURE RETURN ALONG THE
ATLANTIC COAST. TEMPS RISE AND ACTUALLY REACH ABOVE AVG LEVELS BY
LATE WEEKEND/EARLY NEXT WEEK. GFS/ECMWF SHOW THE NEXT COLD FRONT
MOVING ACROSS SOUTH FL NEXT TUE NIGHT OR WED, BUT NOT NEARLY AS
STRONG AS OUR CURRENT ONE. /GREGORIA

MARINE...
STRONG WINDS OF 20-30 KT WILL PREVAIL OVER THE LOCAL WATERS THIS
MORNING THEN WILL GRADUALLY DIMINISH. HAZARDOUS SEAS WILL BE
GENERATES ACROSS THE GULF AND ATLANTIC WATERS. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL LOCAL WATERS THROUGH EARLY THIS
EVENING...AND CONTINUING OVERNIGHT FOR SEAS IN THE GULF AND
ATLANTIC GULF STREAM WATERS. /GREGORIA

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TODAY WITH RELATIVE
HUMIDITIES CRASHING INTO THE 20S ALONG WITH 20 FT WINDS BLOWING
OUT OF THE NW AT 15 MPH WITH FORECASTED ERC'S AVERAGING THE UPPER
20S. FOR THIS REASON, A RED FLAG WARNING WILL BE ISSUED FOR ALL OF
SOUTH FLORIDA FOR TODAY. CONDITIONS WILL IMPROVE FRI AND BEYOND.
/GREGORIA

CLIMATE...
RECORD LOWS ARE FORECAST FOR ALL MAJOR REPORTING CLIMATE SITES
FRIDAY MORNING...AND SHOULD THESE TEMPS VERIFY, THEY WOULD BE THE
COLDEST SINCE DEC. 28, 2010 FOR PBI/FLL/MIA AND SINCE JAN. 11,
2010 AT APF/NAPLES.

HERE ARE THE RECORD LOWS FOR FEB. 20TH:

WEST PALM BEACH 42F (1920 AND 1958)
FT. LAUDERDALE  40F (1958 AND 1960)
MIAMI           42F (1972)
NAPLES          39F (1960)

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  57  34  63  56 /   0   0  10  20
FORT LAUDERDALE  58  39  63  58 /   0   0  10  20
MIAMI            59  39  65  59 /   0   0  10  20
NAPLES           57  34  63  49 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR FLZ063-066>075-168-172>174.

     FREEZE WARNING FROM 1 AM TO 9 AM EST FRIDAY FOR FLZ063-066>071-
     073-075-174.

     WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 9 AM EST FRIDAY
     FOR FLZ063-066>075-168-172>174.

     WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR FLZ063-
     066>071-168.

     HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR FLZ069.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR AMZ650-651-670-
     671.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR AMZ610-630.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR GMZ656-657-676.

&&

SHORT TERM...57/DG
LONG TERM....57/DG
AVIATION...10/CD
Hazardous weather outlook, Feb 19, 4:01 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
401 AM EST THU FEB 19 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
192115-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
401 AM EST THU FEB 19 2015

...FREEZE WARNING FOR MUCH OF SOUTH FLORIDA TONIGHT...
...WIND CHILL ADVISORY FOR ALL OF SOUTH FLORIDA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE GULF
BEACHES.

TEMPERATURES: TEMPERATURES ARE FORECAST TO FALL INTO THE MID TO
UPPER 30S ACROSS THE INTERIOR THIS MORNING WITH LOW TO MID 40S
ACROSS THE METRO AREAS. THESE TEMPERATURES COMBINED WITH
PERSISTENT NORTHWEST WINDS WILL RESULT IN WINDS CHILLS IN THE LOW
TO MID 30S FOR MUCH OF THE REGION...EXCEPT UPPER 30S TO NEAR 40
DEGREES ACROSS METRO BROWARD AND MIAMI-DADE COUNTIES.

WAVES: SEAS OF 10 TO 12 FEET SHOULD CONTINUE ACROSS MAINLY THE
OFFSHORE GULF WATERS AND THE GULF STREAM PORTION OF THE ATLANTIC
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEAS WILL BEGIN TO SUBSIDE SLOWLY OVERNIGHT TONIGHT AND INTO EARLY
FRIDAY MORNING.

FREEZING TEMPERATURES ARE LIKELY ACROSS MOST OF THE AREA FRIDAY
MORNING. THE METRO AREAS ARE FORECAST TO MAINLY BE IN THE MID TO
UPPER 30S. WIND CHILLS IN THE LOW TO MID 20S ARE POSSIBLE ACROSS
THE NORTHWEST INTERIOR FRIDAY MORNING. WIND CHILL READINGS IN THE
UPPER 20S TO LOW 30S ARE EXPECTED FOR THE REMAINDER OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:00 AM ESTFreeze WarningMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more29 hr
Feb 19, 3:16 AM ESTWind Chill AdvisoryMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more30 hr

Nearby

Red Flag Warnings in Florida, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.